Liver pathology associated with the use of anabolic-androgenic steroids

Authors


Department, Division of Gastroenterology, Hvidovre University Hospital, DK-2650 Hvidovre, Denmark

Abstract

Abstract: This review examines the liver-damaging side effects of anabolic-androgenic steroids (AAS). It seems that AAS can cause development of peliosis hepatis, subcellular changes of hepatocytes, hepatocellular hyperplasia and hepatocellular adenomas. On the other hand, it has not been convincingly proved that AAS can cause development of hepatocellular carcinomas when used in the usual therapeutic doses. Tumours reported as hepatocellular carcinomas caused by AAS seem to be hyperplastic lesions of a benign nature able to regress with withdrawal of the putative agent. The effects of untraditional combinations and high-dose AAS are not yet known, leaving the possibility of a carcinogenic effect in those cases.

Ancillary